Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 53, NWS Amarillo, TX

April 13, 2012Collingsworth County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 13, 2012, 7:10 PM CDT for Collingsworth County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2012, 7:10 PM CDT (00:10 UTC)
Expired
Apr 13, 2012, 7:54 PM CDT
In force
44 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Collingsworth County, TX

The radar

The Altus AFB radar (KFDR), 128 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 6:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5887 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS54 KAMA 140010
SVRAMA
TXC087-140115-
/O.NEW.KAMA.SV.W.0053.120414T0010Z-120414T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
710 PM CDT FRI APR 13 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 815 PM CDT

* AT 707 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 12 MILES SOUTH OF WELLINGTON...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DODSON...
  WELLINGTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3475 10052 3518 10001 3517 9999 3474 10000
TIME...MOT...LOC 0010Z 235DEG 24KT 3470 10023

$$

JOHNSON
3 follow-up statements
600 
WWUS54 KAMA 140024
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
724 PM CDT FRI APR 13 2012

TXC087-140115-
/O.CON.KAMA.SV.W.0053.000000T0000Z-120414T0115Z/
COLLINGSWORTH TX-
724 PM CDT FRI APR 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN COLLINGSWORTH COUNTY...

AT 720 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTH OF WELLINGTON...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3475 10052 3518 10001 3517 9999 3474 10000
TIME...MOT...LOC 0024Z 233DEG 24KT 3477 10017

$$

JOHNSON
729 
WWUS54 KAMA 140040
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
740 PM CDT FRI APR 13 2012

TXC087-140115-
/O.CON.KAMA.SV.W.0053.000000T0000Z-120414T0115Z/
COLLINGSWORTH TX-
740 PM CDT FRI APR 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN COLLINGSWORTH COUNTY...

AT 737 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WELLINGTON...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3475 10052 3518 10001 3517 9999 3474 10000
TIME...MOT...LOC 0040Z 233DEG 24KT 3489 10026

$$

JOHNSON
550 
WWUS54 KAMA 140054
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
754 PM CDT FRI APR 13 2012

TXC087-140104-
/O.CAN.KAMA.SV.W.0053.000000T0000Z-120414T0115Z/
COLLINGSWORTH TX-
754 PM CDT FRI APR 13 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLLINGSWORTH
COUNTY IS CANCELLED...

AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

RADAR INDICATED THAT HEAVY RAIN...VERY SMALL HAIL...AND GUSTY WINDS 
WERE STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 3475 10052 3518 10001 3517 9999 3474 10000
TIME...MOT...LOC 0054Z 233DEG 24KT 3495 10017

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:23 PM CDT, 47 minutes earlier.

Area forecast discussion, Apr 13, 6:23 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
623 PM CDT FRI APR 13 2012

.AVIATION...
VFR CONDITIONS EXPECTED WITH THE CONVECTION REMAINING EAST OF THE
THREE TAF SITES. BECOMING WINDY ON SATURDAY WITH SPEEDS OF 25 TO 35
KNOTS WITH HIGHER GUSTS POSSIBLE BY LATE MORNING AND CONTINUING
THROUGH THE AFTERNOON. AN AVIATION WEATHER WARNING WILL LIKELY BE
NEEDED ON SATURDAY FOR THE AMARILLO TAF SITE.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 400 PM CDT FRI APR 13 2012/

DISCUSSION...
FOR TNGT...LEFT IN 20 POPS FOR FAR ERN ZONES IN THE EVENT DRYLINE
RETREATS WWD SOME THIS EVENING. DITTO FOR SATURDAY NIGHT AS WELL.

OTHERWISE...A TREND TOWARDS GENERALLY DRIER WEATHER SEEN FOR THIS
PCKG. WIND MACHINE WILL CRANK UP ON SATURDAY ACROSS MOST OF THE
AREA...WITH SOME SORT OF WIND HIGHLIGHTS QUITE POSSIBLE AS PRESSURE
GRADIENT TIGHTENS IN RESPONSE TO VIGOROUS UPPER LEVEL TROF OVER WRN
US. CORRESPONDING PACIFIC COLD FRONT WILL PUSH THRU SAT
NIGHT...OVERTAKING THE DRYLINE... THEN TRANSLATING EWD INTO OK.
COOLER TEMPS FOR SUNDAY AND MONDAY. RETAINED SLGT CHC POPS FAR NWRN
ZONES FOR SUN AND SUN NIGHT AS SOME UPPER LEVEL DYNAMICS GRAZE THAT
AREA AS UPPER TROF MOVES ACROSS THE PLAINS STATES. WARMER WEATHER
THEN RETURNS TO THE AREA BEGINNING TUESDAY AS SEMI ZONAL OR WNW FLOW
BEGINS TO UNFOLD. PREVIOUS FCST PCKG IS IN GOOD SHAPE AND HAVE
RETAINED ITS INTEGRITY.

ANDRADE

FIRE WEATHER...
DESPITE STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES...CRITICAL FIRE
WEATHER CONDITIONS ARE NOT EXPECTED THIS WEEKEND ACROSS MOST OF THE
OKLAHOMA AND TEXAS PANHANDLES DUE TO RECENT WIDESPREAD HEAVY TO EXCESSIVE
RAINS AND CONTINUED WIDESPREAD GREENUP BECAUSE OF THE PRECIPITATION.
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR ACROSS
THE SOUTHWEST TEXAS PANHANDLE ON SATURDAY SINCE MUCH LESS IN THE WAY
OF PRECIPITATION HAS OCCURRED COMPARED TO THE REST OF THE AREA.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/11
Hazardous weather outlook, Apr 13, 6:18 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT FRI APR 13 2012

OKZ001>003-TXZ001>020-141200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
618 PM CDT FRI APR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PANHANDLES THROUGH
TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY HAZARDS. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT UNTIL 1 AM CDT FOR THE SOUTHEASTERN TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PANHANDLES SATURDAY
EVENING AND NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS.

A WIND ADVISORY MAY BE NEEDED FOR MOST OF THE PANHANDLES ON
SATURDAY AS SOUTHWEST WINDS ARE FORECAST TO APPROACH SUSTAINED
SPEEDS AROUND 35 MPH WITH HIGHER GUSTS.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE
SOUTHWEST TEXAS PANHANDLE SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE EASTERN PANHANDLES THIS
EVENING AND TONIGHT AND AGAIN SATURDAY EVENING AND NIGHT.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ACROSS THE SOUTHWEST
TEXAS PANHANDLE ON SATURDAY.

SCHNEIDER

In the hours before

Special weather statement, Apr 13, 5:57 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
557 PM CDT FRI APR 13 2012

TXZ020-132330-
COLLINGSWORTH TX-
557 PM CDT FRI APR 13 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR COLLINGSWORTH COUNTY.

AT 554 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES SOUTH OF WELLINGTON...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:16 AM CDTWind AdvisoryAMAArmstrong, Carson, Dallam, Deaf Smith, Donley, Gray and 10 more17 hr
Apr 14, 4:26 AM CDTRed Flag WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 7 more17 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.